Alert archive / California / Hazardous Seas Warnings in 2022
Hazardous Seas Warning 12, NWS Eureka, CA
NWS Eureka, CA issued this hazardous seas warning at Mar 6, 2022, 2:47 AM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2022, 2:47 AM PST (10:47 UTC)
- Expired
- Mar 6, 2022, 8:41 PM PST
- In force
- 18 hr
- Issued by
- NWS Eureka, CA
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Mar 5, 2:41 PM PST, 12 hours 6 minutes earlier.
Area forecast discussion, Mar 5, 2:41 PM PST, 12 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
241 PM PST Sat Mar 5 2022
.SYNOPSIS...Gusty northwest winds will weaken this evening. As
that takes place, skies will clear and cold interior valley
temperatures will develop as a result. Gradual warming will then
occur across the region Sunday afternoon into early next week.
Otherwise, precipitation is not expected through the middle of
next week.
&&
.DISCUSSION...A cold upper-level low was departing east away from
the region across the southern Great Basin. Large-scale subsidence
was increasing in its wake, and cloud cover was clearing as a
result. In addition, a tight northwesterly surface pressure
gradient was present over NWRN CA. That feature was aiding in
winds gusting from 15 to 25 mph across much of Del Norte,
Humboldt, and Mendocino Counties. Model guidance indicates that
the previously mentioned surface pressure gradient will relax late
tonight, which will cause the boundary layer to decouple from the
free atmosphere and aid in strong surface radiational cooling.
Ensemble based model guidance indicates a greater than 80 percent
chance of sub-freezing temperatures will exist across interior
valleys as a result, while near-freezing temperatures and moist
antecedent soil conditions aid in frost development along the
Humboldt and Del Norte Coasts. Reference the latest frost/freeze
products for additional information.
Upper heights are forecast to build over the West Coast during
Sunday as a ridge amplifies northward across the NERN PAC and a
trough continues moving east over the InterMountain West. Sunday
afternoon highs will subsequently moderate 5 to 10 degrees across
the interior, and perhaps a couple of degrees along the coast.
Another morning of frost and freeze conditions is then expected
Monday morning, followed by robust warming across much of NWRN CA
during the afternoon...with highs near 70 at Ukiah, low to mid 60s
across most other interior valleys, and mid to upper 50s along
the coast.
Multi-model guidance supports continued NERN PAC/West Coast upper
ridging through mid week, which will yield additional dry and
mild conditions over NWRN CA. Late next week, a roughly 60 to 70
percent chance of ridge-break-down is evident in ensemble guidance
during Saturday. A 20 to 30 percent chance of precipitation will
subsequently exist across the EKA CWA as the region becomes
exposed to moist onshore flow and increasing synoptic, meso, and
orographic ascent.
Garner
&&
.AVIATION...Gusty north to northwest winds are the main aviation
hazard across northwest California this afternoon. Gusts over most
of interior Trinity, Mendocino, and Lake Counties are less than
20 mph this afternoon, with lighter winds still in the valleys,
while some ridgetops are gusting to 25 mph. Winds increase through
early evening, especially toward the coast, with gusts 30 to 35
mph fairly common in exposed areas. Aside from the more prominent
ridgetops, expect winds to calm down tonight. Northerly breezes
will pick up again Sunday afternoon, but will trend a good 5 to 8
mph lighter than Saturday. Note over interior ridgetops, winds
will remain locally gusty into the late night and early morning
hours, and directions at those times will be more NE, even
easterly into Monday morning. Otherwise, while some stratocumulus
is piling up against some of our mountainous terrain this
afternoon, with bases mainly 2500-3500 ft, the bulk of the area is
VFR. Most of those clouds will clear tonight, but some may try to
creep up toward ACV this evening. Some cumulus may develop in the
same areas on Sunday, but otherwise expect clearer skies and VFR
conditions for most, including our 3 terminals ACV, CEC, and UKI.
/AAD
&&
.MARINE...Gale Warnings are now in effect for all of the coastal
waters, even through the inner waters, through 9 PM this evening.
However, observations from the buoys have been running a few KTs
lower than most of the hi-res model data, and our forecast. The
warning for the northern waters and southern inners was always
marginal, and given this trend, those areas may not quite verify.
However, recent ASCAT pass shows widespread 30 KT barbs across the
southern outers and adjacent Cape Mendocino, with Buoy 22 gusting
consistently into the low 30s, and all guidance indicates that
these winds will expand a bit northward and closer into the region
within 5 to 15 miles of shore late this afternoon and this
evening. That may still not be enough to verify, but it'll still
be close, and 'really windy' out there through this evening, so
opted to leave the hazards as is.
Given all that, confidence remains high that wind gusts will drop
below gale force by midnight across all our waters. Based on the
seas we have in the forecast, the next shift could elect to just
drop to 'high-end' Small Craft Advisories, but it is possible a
brief Hazardous Seas Warning will be needed for a short period
into early Sunday morning. Northerly winds will remain rather
strong on Sunday, but around 6 to 8 kt lower than Saturday,
keeping at least advisory-level conditions for all zones through
Sunday evening. Northerly winds will lower further on Monday, and
seas will come down much more substantially. Steep northerly seas
in the 12 to 15 ft range currently will start dropping below 10 ft
later Sunday, but into the 4 to 7 ft range Monday. Still, with
strong high pressure remaining offshore, and a thermal trough
possibly strengthening next week toward the coast, stiff northerly
breezes will persist much of next week, particularly over the
outer waters. /AAD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Warning from 11 PM this evening to 8 AM PST Sunday
for CAZ109-112-113-115.
Hard Freeze Warning from 11 PM this evening to 8 AM PST
Sunday for CAZ110-111-114.
Frost Advisory from 11 PM this evening to 8 AM PST Sunday
for CAZ101-103.
NORTHWEST CALIFORNIA COASTAL WATERS...
Gale Warning until 9 PM PST this evening for PZZ450-455-470-
475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 5, 2:10 PM PST, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 210 PM PST Sat Mar 5 2022 CAZ101-103-062215- Coastal Del Norte-Northern Humboldt Coast- 210 PM PST Sat Mar 5 2022 ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PST SUNDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Frost Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Frost Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-112-113-115-062215- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 210 PM PST Sat Mar 5 2022 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PST SUNDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Freeze Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-104>108-062215- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- 210 PM PST Sat Mar 5 2022 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-114-062215- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 210 PM PST Sat Mar 5 2022 ...HARD FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PST SUNDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Hard Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Hard Freeze Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 9:09 PM PST | Small Craft Advisory | EKA | 5 days | |
| Mar 6, 2:04 PM PST | Frost Advisory | EKA | Del Norte, Humboldt | 19 hr |
| Mar 6, 2:04 PM PST | Freeze Warning | EKA | Mendocino | 19 hr |
| Mar 6, 2:04 PM PST | Hard Freeze Warning | EKA | Lake, Mendocino | 19 hr |
Nearby
Hazardous Seas Warnings in California, 2022Every hazardous seas warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.